|Year : 2012 | Volume
| Issue : 1 | Page : 46-48
Hair dye poisoning: A report of three cases
YVS Prabhakar, K Kamalakar
Department of Medicine, Katuri Medical College and Hospital, Guntur, Andhra Pradesh, India
|Date of Web Publication||21-Mar-2012|
Department of Medicine, Katuri Medical College and Hospital, Chinakondrupadu, Guntur
Source of Support: None, Conflict of Interest: None
Hair dye poisoning is becoming common in India. Three patients who were admitted into the Emergency Medical Department with a history of ingestion of hair dye available in the market as Supervasmol 33 are presented. Their clinical features, complications, and treatment modalities are discussed and the literature is reviewed.
Keywords: Hair dye poisoning, paraphenylenediamine, Supervasmol33
|How to cite this article:|
Prabhakar Y, Kamalakar K. Hair dye poisoning: A report of three cases. J NTR Univ Health Sci 2012;1:46-8
| Introduction|| |
People belonging to various walks of life tend to consume different chemical and plant-derived toxins with suicidal intent, and some times accidentally. In India, the most common agents used for suicide are pesticide compounds. Of late, ingestion of hair dyes containing paraphenylenediamine (PPD) with a suicidal intent has been reported in good numbers. 
| Case Reports|| |
A 19-year-old female student was admitted with a history of consuming Supervasmol 33 about 6 h prior to the admission. Clinical examination at the time of admission revealed swelling of the face, neck, and upper arms, and she was in hypotension, in respiratory distress with stridor. Soon after admission, she developed generalized tonic-clonic seizures and developed ventricular fibrillation and cardiac arrest. She was promptly and successfully resuscitated with DC cardioversion, endotracheal intubations, antiarrhythmic agents, and inotropes. Severe laryngeal edema was noted at the time of intubation, which was undertaken with extreme care. By the second day, she developed gross hematuria and her hematocrit dropped, requiring blood transfusions. She also showed evidence of hepatic dysfunction by way of elevated serum bilirubin (6.5 mg%) and enzyme values (SGOT - 246 IU/L, SGPT - 220 IU/L). Her CPK total values were high (1100 U/L) and the serum calcium was low (7.2 mg%). The hematuria resolved in 2 days' time. She showed bradycardia, requiring administration of atropine to maintain the heart rate. She showed evidence of pneumonia by the third day and the culture of the aspirated contents of the endotracheal tube revealed Pseudomonas, and pneumonia resolved with appropriate antibiotic treatment. In view of the severe laryngeal edema, an elective tracheostomy was done to facilitate weaning from mechanical ventilation. She made a gradual recovery with improvement of the pneumonia; liver and renal functions returned to normal. Seizures did not recur and she was discharged in a stable condition. Blood samples sent to the AP State Forensic Sciences Laboratory, Hyderabad, revealed traces of PPD.
A 35-year-old housewife was admitted with a history of consumption of Supervasmol 33 about 12 h ago and developed shortness of breath about 6 h later. At the time of admission, she was in respiratory distress with stridor and showed boggy swelling of the face, neck, and shoulders, and was in shock [Figure 1]. The chest X-ray showed evidence of pulmonary edema [Figure 2]. She was intubated and connected to the mechanical ventilator and was supported with inotropes, IV fluids, and other supportive care. Her biochemistry revealed increased CPK (1500 U/L) and bilirubin (5.5 mg%), and decreased calcium levels (7.0 mg%). In spite of all the support, she deteriorated within a few hours after admission and died. The postmortem examination conducted by the Forensic Medicine Department of the Government General Hospital, Guntur, was suggestive of PPD poisoning.
Another 48-year-old housewife was admitted with a history of consuming Supervasmol 33 with suicidal intent, and developed swelling over the face and neck [Figure 3] within 3 h. Her condition was stable at the time of admission. No major hemodynamic or biochemical alterations were found. She was treated with supportive measures and made a steady recovery.
| Discussion|| |
Hair dye poisoning is an uncommon form of poisoning in the west but is common in the underdeveloped and the developing world.  All the three patients presented here were females belonging to various walks of life, and between 19 and 48 years of age. The presentation ranged from minor angioneurotic edema on the face and neck to major cardiovascular and hemodynamic changes. One patient developed ventricular tachycardia and fibrillation soon after admission and developed bradycardia later, but still could recover fully. The second patient was in shock from the beginning and died within a few hours after admission, while the third one had no major systemic involvement except for the angioneurotic edema.
Use of various compounds, either naturally occurring or synthetic ones, to alter the color of the hair for cosmetic reasons is known for thousands of years, and commercial preparations have been available in the last century. They contain substances like lead acetate, bismuth citrate, and Paraphenylenediamine (PPD). Incidence of poisoning with hair dyes, especially the Supervasmol, have been on the rise in our country due to the easy availability of substance to all the classes of population. The active ingredients include PPD, propylene glycol, liquid paraffin, cetostearyl alcohol, sodium lauryl sulphate, and resorcinol.  Ingestion of 100 mL of the dye on suicidal intent can lead to severe complications like laryngeal edema, acute renal failure (ARF), and rhabdomyolysis. The presentations include angioneurotic edema involving face, neck, and glottis, and respiratory distress requiring tracheostomy, often causing death.  These manifestations are attributable to the substances like the ParaphenylenediaminePPD and resorcinol. Poisoning with PPD presents with the characteristic features of severe angioneurotic edema, rhabdomyolysis, and intravascular hemolysis with hemoglobinuria, culminating in ARF.
The mechanism involved in the development of rhabdomyolysis by PPD is by promoting calcium release and leakage of calcium ions from the smooth endoplasmic reticulum, followed by continuous contraction and irreversible change in the muscle's structure.  Rhabdomyolysis is the main cause of ARF, and the morbidity and mortality are high once renal failure develops. Hypovolemia and the direct toxic effects of PPD or its metabolites on the kidneys also contribute. The inflammatory edema involving cricopharynx and larynx lead to respiratory distress and stridor.  Supervasmol 33 contains a potent nephrotoxic cocktail containing PPD, propylene glycol, and resorcinol. Histological changes of acute tubular necrosis have been described in PPD poisoning.  The diagnosis is established by the demonstration of myoglobin in urine and elevated levels of creatine phosphokinase in the serum. , PPD has also been shown to produce myocarditis and arrhythmias, leading to sudden death. The mechanism of all these toxic effects could be due to the free radical-mediated injury caused by PPD.  This has been supported by the reduced levels of glutathione in these patients as documented in some studies.  Neurotoxicity, manifested as generalized tonic-clonic seizures, was seen in one of our patients.  This could be attributed to the resorcinol component in Supervasmol 33. 
| Conclusion|| |
Whenever the characteristic syndrome of stridor due to upper airway edema, rhabdomyolysis, and evidence of hemoglobinuria/myoglobinuria and ARF develops in a poisoning, hair dye should be considered. Early interventions to secure an airway by endotracheal intubation and/or tracheostomy, management of the cardiac arrhythmia by correction of the electrolyte imbalance and acidosis, treating the seizures, alkaline diuresis, and dialysis are the key management strategies to salvage the patient who is otherwise likely to die. Awareness about this condition is helpful in early intervention to reduce mortality.
| References|| |
|1.||Rajendra Prasad N, Aparna Rajeshwar Rao B, Suchitra Manohar M, Harini Devi N, Srinivasa Rao PVLN. A Retrospective Study on the Biochemical Profile of Self Poisoning with a Popular Indian Hair Dye. J Clin Diagn Res 2011;5:1343-6. |
|2.||Sampathkumar K, Sooraj YS, Ajeshkumar RP, Mahaldar AR, Muthiah R. Rhabdomyolysis due to hair dye poisoning: An emerging threat. Indian J Crit Care Med 2007;11:212-4. |
|3.||Sampathkumar K, Yesudas S. Hair dye poisoning and the developing world. J Emerg Trauma Shock 2009;2:129. |
|4.||Subramanian S, Ram J,Ritesh Menezes G, Shah S, Ponniah T. Pneumothorax in hair dye poisoning: An unrecognized danger. Lung India 2011;28:323-4. |
|5.||Kumar R, Singh B, Singh N, Singh J. Acute Renal Failure due to Paraphenylenediamine Intoxication (Hair Colouring Dye): Report of A Case and Discussion of Management Guidelines Based on A Review of the Literature. Medico-Legal Update; 6 and (2) and 2006-03-2006-06. |
|6.||Bhargava P, Matthew P. Hair Dye Poisoning. J Assoc Physicians India 2007;55:871-2. |
|7.||Srinivas S, Jagadeeshwar K, Nagulu M, Vidyasagar J. Oxidative Stress and Anti-oxidant Status in Hair Dye Poisoning IJPPR 2011;3:1-5. |
|8.||Verma R, Tewari N, Jaiswal S, Rastogi V, Singh DK, Tiwari A. Fatal poisoning caused by oral ingestion of a hair dye. Internet J Emerg Intensive Care Med 2008;11:1. |
[Figure 1], [Figure 2], [Figure 3]